Alert archive / Texas / Wind Advisories in 2023

Wind Advisory 3, NWS Lubbock, TX

January 15, 202311 counties in Texas

NWS Lubbock, TX issued this wind advisory at Jan 15, 2023, 12:52 PM CST for 11 counties in Texas. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Jan 15, 2023, 12:52 PM CST (18:52 UTC)
Expired
Jan 15, 2023, 3:48 PM CST
In force
3 hr
Issued by
NWS Lubbock, TX

Counties Bailey County, TX, Briscoe County, TX, Castro County, TX, Cochran County, TX, Hale County, TX, Hockley County, TX, Lamb County, TX, Lubbock County, TX, Parmer County, TX, Swisher County, TX, Yoakum County, TX

The radar

The Lubbock radar (KLBB), 58 km from the middle of the area, began a volume at 18:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 6.9 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2023-01-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2023-01-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3331 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

868 
WWUS74 KLUB 151852
NPWLUB

URGENT - WEATHER MESSAGE
National Weather Service Lubbock TX
1252 PM CST Sun Jan 15 2023

TXZ021>023-027-028-033-034-039-160100-
/O.NEW.KLUB.WI.Y.0003.230115T1852Z-230116T0100Z/
Parmer-Castro-Swisher-Bailey-Lamb-Cochran-Hockley-Yoakum-
Including the cities of Morton, Tulia, Muleshoe, Bovina, Dimmitt,
Friona, Happy, Olton, Denver City, Amherst, Levelland, Sundown,
Plains, Littlefield, Hart, Farwell, and Whiteface
1252 PM CST Sun Jan 15 2023

...WIND ADVISORY IN EFFECT UNTIL 7 PM CST THIS EVENING...

* WHAT...Southwest winds 30 to 35 mph with gusts up to 50 mph.

* WHERE...Bailey, Cochran, Hockley, Lamb, Yoakum, Castro, Parmer, 
  and Swisher Counties.

* WHEN...Until 7 PM CST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects and a few 
  power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

01
2 follow-up statements
386 
WWUS74 KLUB 152142
NPWLUB

URGENT - WEATHER MESSAGE
National Weather Service Lubbock TX
342 PM CST Sun Jan 15 2023

TXZ024-029-035-160100-
/O.EXA.KLUB.WI.Y.0003.000000T0000Z-230116T0100Z/
Briscoe-Hale-Lubbock-
Including the cities of Quitaque, Hale Center, Wolfforth, Slaton,
Plainview, Lubbock, and Silverton
342 PM CST Sun Jan 15 2023

...WIND ADVISORY IN EFFECT UNTIL 7 PM CST THIS EVENING...

* WHAT...Southwest winds 30 to 35 mph with gusts up to 55 mph.

* WHERE...Hale, Lubbock, and Briscoe Counties.

* WHEN...Until 7 PM CST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects and a few 
  power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

TXZ021>023-027-028-033-034-039-160100-
/O.CON.KLUB.WI.Y.0003.000000T0000Z-230116T0100Z/
Parmer-Castro-Swisher-Bailey-Lamb-Cochran-Hockley-Yoakum-
Including the cities of Whiteface, Morton, Hart, Amherst,
Dimmitt, Friona, Plains, Olton, Levelland, Littlefield, Denver
City, Bovina, Farwell, Sundown, Happy, Muleshoe, and Tulia
342 PM CST Sun Jan 15 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CST THIS EVENING...

* WHAT...Southwest winds 30 to 35 mph with gusts up to 55 mph.

* WHERE...Bailey, Cochran, Hockley, Lamb, Yoakum, Castro, Parmer, 
  and Swisher Counties.

* WHEN...Until 7 PM CST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects and a few 
  power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

01
349 
WWUS74 KLUB 152148
NPWLUB

URGENT - WEATHER MESSAGE
National Weather Service Lubbock TX
348 PM CST Sun Jan 15 2023

TXZ021>024-027>029-033>035-039-152300-
/O.CAN.KLUB.WI.Y.0003.000000T0000Z-230116T0100Z/
Parmer-Castro-Swisher-Briscoe-Bailey-Lamb-Hale-Cochran-Hockley-
Lubbock-Yoakum-
Including the cities of Hart, Denver City, Sundown, Tulia,
Friona, Plains, Littlefield, Farwell, Happy, Whiteface, Morton,
Quitaque, Hale Center, Dimmitt, Wolfforth, Olton, Slaton,
Levelland, Amherst, Lubbock, Plainview, Bovina, Silverton, and
Muleshoe
348 PM CST Sun Jan 15 2023

...DUE TO TECHNICAL DIFFICULTIES WE NEED TO CANCEL AND REISSUE THIS 
ADVISORY...

We apologize for any inconvenience. 

$$

01

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this wind advisory went out at Jan 15, 11:13 AM CST, 1 hour 39 minutes earlier.

Area forecast discussion, Jan 15, 11:13 AM CST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
1113 AM CST Sun Jan 15 2023

...New AVIATION...

.SHORT TERM...
(Today and tonight)
Issued at 300 AM CST Sun Jan 15 2023

Longwave troughs at both the mid and upper levels will shift
eastward through the day allowing for southwesterly flow aloft to
increase over the Panhandle. This in combination with a
developing/strengthening low in the lee of the Rockies will bring
elevated southwesterly surface winds across much of the CWA through
early this evening. Models are generally in good synoptic agreement,
placing the highest winds on the Caprock. GFS/MOS guidance shows
potential winds briefly exceeding 30 mph over higher elevations in
the northwest. Although this is possible given a series of embedded
upper shortwaves providing at least some forcing component,
generally overcast skies will prevent the strongest winds from
mixing down to the surface. That said, wind gusts around 35 mph
remain likely through the afternoon. Winds will slightly diminish
into the evening as the aforementioned surface low departs to the
east. However, they will remain elevated with gusts around 25 mph
as the overall longwave pattern will be mostly unchanged. Periods
of slightly reduced visibility associated with blowing dust during
the afternoon hours are possible. Cloud cover will keep
temperatures a few degrees cooler than yesterday, but the
southwesterly winds will still allow for much warmer than average
highs near 70. Combined with RHs in the teens, a Red Flag Warning
has been issued for much of the CWA through 9 PM CST.

&&

.LONG TERM...
(Monday through Saturday)
Issued at 300 AM CST Sun Jan 15 2023

Zonal flow overhead Monday will continue to promote breezy and warm
conditions. The next upper level shortwave trough will cross the
Four Corners region Tuesday and then to the east-northeast cross
southern Colorado to western Kansas Tuesday night. Breezy conditions
will persist Tuesday ahead of this upper trough, but the focus
remains on precipitation potential with this system. Trends in the
operation model runs have been toward a drier and breezier solution
in the Tuesday night through Wednesday period as the low lifts
farther to the north. Potential to tap into mid level moisture of
Pacific origin looks limited, but there is a subset of ensemble
members that favor a wetter solution and the NBM remains stubbornly
bullish toward precip chances. This progressive upper pattern in
January is typically unfavorable to precipitation chances with the
only meaningful window being in the warm advection zone ahead of the
system. However, significant moisture return is unlikely and the
main lift is likely to be further north toward the central High
Plains. Cannot completely discount at this time, but with the
operational runs, ensemble mean, and cluster analysis favoring the
drier solution will keep PoPs in a 20-30 percent range at this time.
After short wave ridging aloft Thursday will then look to the next
upper trough early next weekend. Models continue to favor a
progressive southeasterly-moving, positively-tilted trough.
Confidence is fairly high that this will bring us a brief shot of
below normal temperature air for Saturday but could also bring a
brief period of light snow Friday night to western zones. Slight
chance mention in the NBM initialization looks okay at this time.

&&

.AVIATION...
(18Z TAFS)
Issued at 1110 AM CST Sun Jan 15 2023

Surface winds out of the southwest are expected to quickly
increase early this afternoon at all TAF sites with a strong storm
system approaching the region. Light visby restrictions from BLDU
are possible at KLBB and KPVW this afternoon with the strong
winds. Surface winds will undergo a decrease this evening but will
remain in the 15-20kt range overnight and turn more to the west.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM CST this evening for TXZ021>037-
039>042.

&&

SHORT TERM...19
LONG TERM....07
AVIATION...01
Hazardous weather outlook, Jan 15, 3:09 AM CST, 9 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
309 AM CST Sun Jan 15 2023

TXZ021>044-160915-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
309 AM CST Sun Jan 15 2023

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...Today and tonight.

A Red Flag Warning is in effect from 11 AM to 9 PM for all of the
South Plains area except Kent, Stonewall, and King counties. The
combination of strong winds, low relative humidity, and high fire
danger will lead to critical fire weather conditions.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Elevated to critical fire weather conditions will be possible across
the South Plains area Monday and Wednesday. Otherwise, the
probability for widespread hazardous weather is low.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 15, 3:06 AM CSTRed Flag WarningLUBBailey, Briscoe, Castro, Childress, Cochran, Cottle and 15 more18 hr
Jan 15, 5:00 PM CSTWind AdvisoryLUBBailey, Briscoe, Castro, Cochran, Hale, Hockley and 5 more2 hr

Nearby

Wind Advisories in Texas, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.